Alert archive / Wyoming / High Wind Watches in 2023

High Wind Watch 49, NWS Cheyenne, WY

November 30, 20234 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 30, 2023, 2:12 PM MST for 4 counties in Wyoming. It took effect at Dec 2, 2023, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 30, 2023, 2:12 PM MST (21:12 UTC)
In effect from
Dec 2, 2023, 5:00 AM MST
Expired
Dec 1, 2023, 1:55 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS75 KCYS 302112
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
212 PM MST Thu Nov 30 2023

WYZ106-110-116>118-011200-
/O.NEW.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, 
and Cheyenne
212 PM MST Thu Nov 30 2023

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
MONDAY NIGHT...

* WHAT...A prolonged period of strong westerly winds likely. West
  winds 35 to 50 MPH with gusts 70 to 80 MPH possible at times.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins,
  Central Laramie Range including Bordeaux along Interstate 25
  between Chugwater and Wheatland, South Laramie Range and
  Adjacent Foothills including Interstate 80 between Laramie and
  Cheyenne. This also includes central Laramie County including
  the city of Cheyenne. 

* WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts may
  frequently exceed 50 MPH through much of this period. 

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH
3 follow-up statements
420 
WWUS75 KCYS 010828
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
128 AM MST Fri Dec 1 2023

WYZ106-110-011630-
/O.UPG.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/
/O.NEW.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
128 AM MST Fri Dec 1 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 2 AM MST
TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  North Snowy Range Foothills.

* WHEN...From 5 AM Saturday to 2 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ115-119-011630-
/O.EXA.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/
Laramie Valley-East Laramie County-
Including the cities of Bosler, Laramie, and Pine Bluffs
128 AM MST Fri Dec 1 2023

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
MONDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Laramie Valley and East Laramie County.

* WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts 
  may frequently exceed 50 MPH through much of this period.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ116>118-011630-
/O.CON.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
128 AM MST Fri Dec 1 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE MONDAY NIGHT...

* WHAT...A prolonged period of strong westerly winds likely. West
  winds 35 to 50 MPH with gusts 70 possible at times.

* WHERE...North Snowy Range Foothills including Arlington and 
  Elk Mountain along Interstate 80 between Laramie and Rawlins, 
  Central Laramie Range including Bordeaux along Interstate 25 
  between Chugwater and Wheatland, South Laramie Range and 
  Adjacent Foothills including Interstate 80 between Laramie and 
  Cheyenne. This also includes central Laramie County including 
  the city of Cheyenne.

* WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts 
  may frequently exceed 50 MPH through much of this period.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
204 
WWUS75 KCYS 011159
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
459 AM MST Fri Dec 1 2023

WYZ106-110-020000-
/O.CON.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
459 AM MST Fri Dec 1 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 2 AM
MST TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  North Snowy Range Foothills.

* WHEN...From 5 AM Saturday to 2 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ115>119-020000-
/O.CON.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, 
Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, 
and Pine Bluffs
459 AM MST Fri Dec 1 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE MONDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Laramie Valley and East Laramie County.

* WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts 
  may frequently exceed 50 MPH through much of this period.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
588 
WWUS75 KCYS 012055
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
155 PM MST Fri Dec 1 2023

WYZ118-119-021200-
/O.UPG.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/
/O.EXB.KCYS.HW.W.0047.231203T0000Z-231205T0000Z/
Central Laramie County-East Laramie County-
Including the cities of Cheyenne and Pine Bluffs
155 PM MST Fri Dec 1 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM SATURDAY TO 5 PM MST
MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie County and East Laramie County.

* WHEN...From 5 PM Saturday to 5 PM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ107-109-021200-
/O.EXB.KCYS.HW.W.0047.231203T0000Z-231205T0000Z/
East Platte County-Central Carbon County-
Including the cities of Wheatland, Guernsey, and Rawlins
155 PM MST Fri Dec 1 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM SATURDAY TO 5 PM MST
MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...East Platte County and Central Carbon County.

* WHEN...From 5 PM Saturday to 5 PM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ115>117-021200-
/O.UPG.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/
/O.EXA.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, 
Vedauwoo, Whitaker, Federal, and Horse Creek
155 PM MST Fri Dec 1 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 2 AM MST
TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Laramie Valley, South Laramie Range and South Laramie 
  Range Foothills.

* WHEN...From 5 AM Saturday to 2 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-110-021200-
/O.CON.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
155 PM MST Fri Dec 1 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 2 AM
MST TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  North Snowy Range Foothills.

* WHEN...From 5 AM Saturday to 2 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 30, 10:40 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 30, 10:40 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 AM MST Thu Nov 30 2023

.SHORT TERM...(Today through Friday Night)
Issued at 307 AM MST Thu Nov 30 2023

KEY MESSAGES:

* Colder temperatures for both today and tomorrow, with daytime
  highs hovering in the low to mid 30s today, and high 30s to low
  40s on Friday.

* High elevation mountain snow showers will return to the forecast
  Thursday night with daily chances for snowfall continuing into
  next week.

* Moderate to high confidence exists for a prolonged and widespread
  high wind period for much of the region beginning early Saturday
  morning and lasting into next week.

DISCUSSION:

Latest surface analysis has depicted surface high pressure
continuing to dominate the Pacific Northwest, with a cold front
digging across the Great Plains before stalling out in the central
CONUS and an additional weak cold front stretched from northeast
to southwest Wyoming. Current observations throughout the CWA have
seen clear skies for areas along and east of I-25, with high
level clouds off to the west. Generally milder conditions were
observed as the winds remained under 15 mph and overnight
temperatures remaining generally the same as the last few days
in the high teens and low 20s for the majority of areas.

Forecast remains on track, with no significant systems expected to
across our CWA today and tomorrow, and increased wind speeds
beginning as early as Saturday morning. The dry cold front is still
on track to dig south/southeasterly across the region today,
dropping daytime highs 15 degrees than seen yesterday and keeping
most regions in the CWA either below to slightly above freezing.
While the change in airmass will create a wind shift and
temperature change, little impacts are expected with winds
remaining lighter than expected due to gradients being less than
ideal and providing little upslope flow from the easterly winds.

By Friday, an additional shortwave trough is expected to dig from
the Pacific Northwest through to the Four Corners. Mostly dry
conditions will be observed again for the majority of areas with
the PV energy much further southward and mostly west/southwesterly
flow for Wyoming, mountains will fair a bit better for the west
facing slopes and snow accumulations possible (40% to 75%). The
Sierra Madres are still expected to be favored in this setup, with
the majority of upslope flow producing a few inches of snow for
the Sierra Madres and generally shadowing the Snowy Mountains
limiting their snow production.

.LONG TERM...(Saturday through Wednesday)
Issued at 307 AM MST Thu Nov 30 2023

Widespread elevated winds with periods of high winds and
accumulating mountain snowfall are the main weather impacts we are
tracking throughout the long term forecast period. Biggest forecast
change relates to the wind threat progged to begin Friday and
continue through the first half of next week. While the overall
threat related impacts are diminished, confidence is still high that
the area will see a prolonged period of breezy to windy conditions
with the best areas to see high wind gusts (greater than 58 mph)
will be the Arlington and Bordeaux wind prone areas and the I-80
Summit and south Laramie Range Foothills.

Synoptic setup for high winds remains in place as a pure westerly
flow develops across the region with embedded shortwaves moving
through the mean flow in conjunction with a jet streak aloft. The
change is in the mesoscale parameters which have come down from
their peak when this event was first analyzed in the deterministic
models several days ago. So while the high wind threat has
diminished a bit mainly for the valleys east of the Laramie Range,
the favorable synoptic setup suggests a prolonged period of breezy
to windy days ahead. In-house guidance has CAG-CPR gradients above
50m from Saturday morning through Wednesday night with a few peak
periods where the gradient increases above 60m with the peak
occurring on Monday with gradients above 70m being advertised, which
primarily impacts the forecast wind speeds across the Arlington wind
prone. Across Bordeaux, in-house guidance overall shows the same
signal as Arlington with a long duration windy period with peaks and
lulls as noted in the probability ranges for Bordeaux. Given that
the pattern and parameters are keying in on high winds likely
occurring across the wind prone areas with it being such a long
duration and there will be brief lulls periodically the discussion
will be on whether to issue one long high wind watch/warning or try
pinpoint the most impactful timeframes and do multiple quick fuse
wind highlights.

Outside of the wind prone areas and locations along and east of I-25
the threat for high wind gusts as decreased slightly but any
breaking mountain wave feature will have the potential to bring some
wind gusts greater than 58 mph to the regions. Again the story
remains the same for these areas where it will likely be breezy for
multiple days with periodic peaks and valleys in terms of overall
wind speeds which will also dictate whether wind highlights will be
needed for these zones across SE Wyoming.

The next weather hazard will be the long duration period of
continuous snowfall over the Sierra Madre and Snowy Mountain ranges.
A cold and wet west-northwesterly flow with embedded shortwaves will
slam moisture into the western facing slopes of the Sierra Madre and
Snowy mountains. This setup favors the Sierra Madre mountains as the
Snowy's will become shadowed in this type of flow. While the storm
total snowfall is at 19" for the Sierra Madre mountains in this
forecast package, this occurs over the course of several days with no
on period being particularly impactful in terms of heavy snow
accumulation. Regardless this will be monitored for the potential of
some type of winter weather highlight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1037 AM MST Thu Nov 30 2023

Minor impacts to aviation are expected for this forecast period. A
region of low clouds over the northern panhandle are producing
MVFR conditions at KCDR at this time. This may expand into KAIA,
but should all clear out by mid afternoon. Increasing low to mid
level cloud cover is expected this afternoon and tonight at all
terminals. While this should be mainly above MVFR (generally in
the 4kft to 10kft range), occasional dips into MVFR CIG territory
cannot be ruled out. Overall light winds except at KLAR which will
see gusty SSE winds this afternoon and at KRWL which will see WSW
flow return tonight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MRD
LONG TERM...AW
AVIATION...MN
Hazardous weather outlook, Nov 30, 5:39 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
539 AM MST Thu Nov 30 2023

WYZ112-114-011245-
Sierra Madre Range-Snowy Range-
539 AM MST Thu Nov 30 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Colder temperatures for both today, with daytime highs hovering
in the low to mid 30s today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Moderate to high confidence exists for a prolonged and widespread high
wind period for much of the region beginning early Saturday morning
and lasting into next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-011245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
539 AM MST Thu Nov 30 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Colder temperatures for both today, with daytime highs hovering
in the low to mid 30s today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Moderate to high confidence exists for a prolonged and widespread high
wind period for much of the region beginning early Saturday morning
and lasting into next week. High elevation mountain snow showers
will return to the forecast Thursday night with daily chances for
snowfall continuing into next week.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:21 PM MSTWinter Storm WatchCYSAlbany, Carbon11 hr

Nearby

High Wind Watches in Wyoming, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.